Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 187, NWS Pueblo, CO

September 21, 2008Baca County, Bent County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 21, 2008, 2:39 PM MDT for Baca County, Bent County, Las Animas County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2008, 2:39 PM MDT (20:39 UTC)
Expired
Sep 21, 2008, 3:29 PM MDT
In force
50 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Baca County, CO, Bent County, CO, Las Animas County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 212039
SVRPUB
COC009-011-071-212145-
/O.NEW.KPUB.SV.W.0187.080921T2039Z-080921T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
239 PM MDT SUN SEP 21 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN BENT COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 345 PM MDT...

* AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER   
  EXTREME NORTHEASTERN LAS ANIMAS COUNTY...OR ABOUT 31 MILES         
  NORTHWEST OF SPRINGFIELD...AND WAS MOVING TOWARD THE EAST AT 10    
  MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
  NORTHEASTERN LAS ANIMAS COUNTY...SOUTH CENTRAL BENT COUNTY AND
  EXTREME NORTHWESTERN BACA COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3783 10282 3756 10267 3751 10313 3768 10320
TIME...MOT...LOC 2038Z 250DEG 11KT 3761 10312

$$
ROSE
5 follow-up statements
000 
WWUS55 KPUB 212047
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
247 PM MDT SUN SEP 21 2008

COC009-011-071-212145-
/O.CON.KPUB.SV.W.0187.000000T0000Z-080921T2145Z/
BACA CO-BENT CO-LAS ANIMAS CO-
247 PM MDT SUN SEP 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHEASTERN LAS ANIMAS...SOUTHEASTERN BENT AND NORTHWESTERN BACA
COUNTIES...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
CENTERED OVER EXTREME NORTHEASTERN LAS ANIMAS COUNTY...OR 30 MILES 
NORTHWEST OF SPRINGFIELD...AND WAS MOVING TOWARD THE EAST AT 15 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL BENT
COUNTY AND EXTREME NORTHWESTERN BACA COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3783 10282 3756 10267 3751 10313 3768 10320
TIME...MOT...LOC 2047Z 250DEG 11KT 3762 10309

$$
ROSE
000 
WWUS55 KPUB 212101
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT SUN SEP 21 2008

COC009-011-071-212145-
/O.CON.KPUB.SV.W.0187.000000T0000Z-080921T2145Z/
BACA CO-BENT CO-LAS ANIMAS CO-
301 PM MDT SUN SEP 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHEASTERN LAS ANIMAS...SOUTHEASTERN BENT AND NORTHWESTERN BACA
COUNTIES...

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
CENTERED OVER EXTREME NORTHWESTERN BACA COUNTY...OR 27 MILES 
NORTHWEST OF SPRINGFIELD...AND WAS MOVING TOWARD THE EAST AT 15 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL BENT
COUNTY AND EXTREME NORTHWESTERN BACA COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3783 10282 3756 10267 3751 10313 3768 10320
TIME...MOT...LOC 2101Z 256DEG 12KT 3763 10302

$$
ROSE
000 
WWUS55 KPUB 212113
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
313 PM MDT SUN SEP 21 2008

COC009-011-071-212145-
/O.CON.KPUB.SV.W.0187.000000T0000Z-080921T2145Z/
BACA CO-BENT CO-LAS ANIMAS CO-
313 PM MDT SUN SEP 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EXTREME NORTHEASTERN LAS ANIMAS...SOUTHEASTERN BENT AND
NORTHWESTERN BACA COUNTIES...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
CENTERED OVER EXTREME NORTHWESTERN BACA COUNTY...OR 26 MILES 
NORTHWEST OF SPRINGFIELD...AND WAS MOVING TOWARD THE EAST AT 10 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTH
CENTRAL BENT COUNTY AND EXTREME NORTHWESTERN BACA COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3766 10314 3780 10281 3756 10267 3756 10268
      3756 10269 3754 10312
TIME...MOT...LOC 2113Z 264DEG 9KT 3762 10301

$$
ROSE
000 
WWUS55 KPUB 212120
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT SUN SEP 21 2008

COC071-212130-
/O.CAN.KPUB.SV.W.0187.000000T0000Z-080921T2145Z/
LAS ANIMAS CO-
320 PM MDT SUN SEP 21 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EXTREME
NORTHEASTERN LAS ANIMAS COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3767 10301 3777 10279 3774 10278 3774 10277
      3756 10267 3756 10300
TIME...MOT...LOC 2120Z 265DEG 12KT 3762 10296

$$

COC009-011-212145-
/O.CON.KPUB.SV.W.0187.000000T0000Z-080921T2145Z/
BACA CO-BENT CO-
320 PM MDT SUN SEP 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN BENT AND NORTHWESTERN BACA COUNTIES...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
CENTERED OVER EXTREME NORTHWESTERN BACA COUNTY...OR 24 MILES 
NORTHWEST OF SPRINGFIELD...AND WAS MOVING TOWARD THE EAST AT 15 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN BENT COUNTY AND EXTREME NORTHWESTERN BACA COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3767 10301 3777 10279 3774 10278 3774 10277
      3756 10267 3756 10300
TIME...MOT...LOC 2120Z 265DEG 12KT 3762 10296

$$
ROSE
000 
WWUS55 KPUB 212129
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT SUN SEP 21 2008

COC009-011-212139-
/O.CAN.KPUB.SV.W.0187.000000T0000Z-080921T2145Z/
BACA CO-BENT CO-
329 PM MDT SUN SEP 21 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN BENT AND NORTHWESTERN BACA COUNTIES...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3767 10301 3777 10279 3774 10278 3774 10277
      3756 10267 3756 10300
TIME...MOT...LOC 2129Z 265DEG 12KT 3762 10292

$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:58 AM MDT, 9 hours 41 minutes earlier.

Area forecast discussion, Sep 21, 4:58 AM MDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
458 AM MDT SUN SEP 21 2008

.SHORT TERM...
(TODAY AND TONIGHT)

WESTERN U.S. UPPER JET ALREADY NOSING INTO COLORADO EARLY THIS
MORNING...WITH A FEW -TSRA ALONG AND WEST OF THE CONTINENTAL DIVIDE.
JET WILL CONTINUE TO MOVE EAST TODAY...WITH AT LEAST SOME WEAK
UPWARD MOTION OVER MOST OF SOUTHERN COLORADO UNDER THE RIGHT EXIT
REGION OF THE JET STREAK. BEST CHANCE OF CONVECTION WOULD APPEAR TO
BE ALONG THE CONTINENTAL DIVIDE EARLY THIS MORNING...THEN OVER THE
FAR SOUTHEAST PLAINS AHEAD OF THE LEE TROUGH/DRYLINE THIS AFTERNOON.
AREAS IN BETWEEN WILL SEE SOME HIGH BASED CONVECTION...THOUGH
RAINFALL WILL BE VERY LIMITED OVER THE EASTERN MOUNTAINS AND I-25
CORRIDOR AS DRIER AIRMASS AND DOWNSLOPE FLOW LIMIT PRECIP. CAPES
NEAR 1000 J/KG AND 0-6KM SHEAR IN THE 40 KNOT RANGE OVER THE FAR
EAST SUGGEST ONE OR TWO SEVERE STORMS ARE POSSIBLE...WITH BETTER
CHANCES OVER NORTHEAST COLORADO WHERE INSTABILITY IS GREATER.
CURRENT SWODY1 JUST CLIPS NORTHEAST SECTIONS OF THE PLAINS...SO WILL
MENTION ONE OR TWO SEVERE IN THE UPCOMING HWO. TEMPS SHOULD WARM
SLIGHTLY FROM YESTERDAY WITH DEEPER MIXING...CURRENT GRIDS LOOK
FINE. SOME CONVECTION COULD LINGER PAST 06Z OVER THE FAR EAST...AS
LOW LEVEL MOISTURE IS SLOW TO PUSH INTO KANSAS...ELSEWHERE EXPECT
MOST STORMS TO DIE TOWARD SUNSET.

.LONG TERM...
(MONDAY THROUGH SATURDAY)

PRIMARY METEOROLOGICAL ISSUES FOR THE LONGER TERM INCLUDE GENERALLY
LOW GRADE POPS MONDAY AND THEN BASICALLY AMOUNT OF WARMTH FOR THE
BALANCE OF THE LONG TERM.

LATEST MODELS SUGGEST THAT UPPER DISTURBANCE WILL PASS GENERALLY
NORTH OF THE CWFA FROM MONDAY INTO TUESDAY WITH ONLY LIMITED
CHANCES OF MEASURABLE PRECIPITATION...MAINLY OVER NORTHERN
SECTIONS MONDAY.

AS THE ZONAL UPPER FLOW PATTERN OF MONDAY NIGHT GIVES WAY TO UPPER
RIDGING FROM LATER TUESDAY INTO NEXT SATURDAY...EXPECT THAT
BASICALLY DRY CONDITIONS WILL BE NOTED OVER THE CWFA WITH
TEMPERATURES RUNNING WELL ABOVE LATE SEPTEMBER SEASONAL AVERAGES.
AT THIS TIME...IT APPEARS THAT THE WARMEST PERIOD OF THE LONG TERM
SHOULD OCCUR FROM MID TO LATTER PORTIONS OF THE UPCOMING WORK
WEEK.

&&

.AVIATION...

POTENTIAL FOR SOME HIGH BASED TSRA AND GUSTY OUTFLOW
WINDS AT ALL TAF SITES TODAY...WITH BEST CHANCE FOR CONVECTION AT
KCOS. LOW LEVELS REMAIN FAIRLY DRY...SO ANY STORMS WILL LIKELY
PRODUCE MORE WIND THAN RAIN OVER THE AREA...EXCEPT FOR THE FAR
EASTERN PLAINS...WHERE SOME STRONGER STORMS ARE POSSIBLE. VFR
CONDITIONS CONTINUE TONIGHT...AS CONVECTION PUSHES EAST INTO KS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 21, 7:06 AM MDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
706 AM MDT SUN SEP 21 2008

COZ058>089-093>099-221315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
706 AM MDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS
AFTERNOON AND TONIGHT...WITH ONE OR TWO SEVERE STORMS POSSIBLE OVER
THE FAR EASTERN PLAINS NEAR THE KANSAS BORDER. THE PRIMARY THREATS
FROM STORMS WILL BE HAZARDOUS LIGHTNING...HAIL UP TO 1/2 INCH IN
DIAMETER...AND WIND GUSTS TO AROUND 50 MPH. STORMS ALONG THE KANSAS
BORDER MAY PRODUCE HAIL UP TO ONE INCH AND WINDS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE...ESPECIALLY
OVER THE HIGHER TERRAIN. HAZARDOUS LIGHTNING AND WIND GUSTS UP TO
45 MPH AT TIMES WILL BE THE PRIMARY METEOROLOGICAL THREATS FROM
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY ACROSS THE SOUTHEAST
PLAINS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:55 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.